Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

August 25, 2014Carbon County, Duchesne County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 25, 2014, 2:36 PM MDT for Carbon County, Duchesne County, Utah County, Utah. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2014, 2:36 PM MDT (20:36 UTC)
Expired
Aug 25, 2014, 3:00 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Duchesne County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 220 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:40 PM MDTHAIL 15 Nnw Helper, UTHAIL ACCUMULATED TO 4 INCHES IN DEPTH ALONG U.S. 6 NORTH OF HELPER...REQURING ROAD TO BE PLOWED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS55 KSLC 252036
SVRSLC
UTC007-013-049-252100-
/O.NEW.KSLC.SV.W.0030.140825T2036Z-140825T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DUCHESNE COUNTY IN UTAH...
  NORTHWESTERN CARBON COUNTY IN UTAH...
  SOUTHEASTERN UTAH COUNTY IN UTAH...

* UNTIL 300 PM MDT

* AT 234 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  HELPER...OR 9 MILES NORTH OF PRICE...AND MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 6 THROUGH PRICE CANYON...
  HIGHWAY 191 THROUGH INDIAN CANYON...
  HELPER... KENILWORTH AND CASTLE GATE. 

ACCUMULATING HAIL CAN BE EXPECTED ALONG HIGHWAY 6 THROUGH PRICE 
CANYON...AND HIGHWAY 191 THROUGH INDIAN CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3961 11091 3978 11101 3998 11061 3974 11046
TIME...MOT...LOC 2034Z 244DEG 24KT 3974 11088 

$$

MPS
2 follow-up statements
261 
WWUS55 KSLC 252046
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 PM MDT MON AUG 25 2014

UTC007-013-049-252100-
/O.CON.KSLC.SV.W.0030.000000T0000Z-140825T2100Z/
DUCHESNE UT-CARBON UT-UTAH UT-
246 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL DUCHESNE...NORTH CENTRAL CARBON AND SOUTHEASTERN
UTAH COUNTIES...

AT 245 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HELPER...
OR 11 MILES NORTH OF PRICE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...  HIGHWAY 6 THROUGH PRICE CANYON AND 
HIGHWAY 191 THROUGH INDIAN CANYON...ALONG WITH HELPER... KENILWORTH 
AND CASTLE GATE. 

ACCUMULATING HAIL CAN BE EXPECTED ALONG HIGHWAY 6 THROUGH PRICE 
CANYON...AND HIGHWAY 191 THROUGH INDIAN CANYON. HELPER...KENILWORTH 
AND CASTLE GATE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3966 11089 3979 11094 3998 11061 3974 11046
TIME...MOT...LOC 2045Z 241DEG 21KT 3977 11083 

$$

MPS
370 
WWUS55 KSLC 252059
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT MON AUG 25 2014

UTC007-013-049-252109-
/O.EXP.KSLC.SV.W.0030.000000T0000Z-140825T2100Z/
DUCHESNE UT-CARBON UT-UTAH UT-
259 PM MDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUCHESNE...NORTH
CENTRAL CARBON AND SOUTHEASTERN UTAH COUNTIES WILL EXPIRE AT 300 PM
MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
NICKEL SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3966 11089 3979 11094 3998 11061 3974 11046
TIME...MOT...LOC 2055Z 244DEG 24KT 3977 11083 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:59 AM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 9:59 AM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON AUG 25 2014

.SYNOPSIS...THE NEXT STORM SYSTEM WILL MOVE SLOWLY ACROSS THE
REGION TODAY THROUGH WEDNESDAY. HIGH PRESSURE WILL RETURN TO THE
AREA FOR THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...A DEEPENING PACIFIC TROUGH HAS MOVED INTO THE
WESTERN GREAT BASIN OVERNIGHT...AND IS PRODUCING MOSTLY CLOUDY
SKIES OVER NORTHERN UTAH AND SOUTHWEST WYOMING THIS MORNING. THE
THUNDERSTORM ACTIVITY THAT MOVED THROUGH CENTRAL AND NORTHERN UTAH
LAST NIGHT HAS LARGELY LIFTED TO THE NORTH AND WEST...BUT SOME
CONTINUED SHOWERS WILL BE POSSIBLE ACROSS FAR NORTHERN UTAH
THROUGH THE DAY. THUNDERSTORM DEVELOPMENT ALSO LOOKS LIKELY ALONG
THE HIGHER TERRAIN OF THE NORTHERN TWO-THIRDS OF THE AREA. SOUTHERN
UTAH SHOULD REMAIN MOSTLY DRY UNTIL STORMS MOVE UP FROM THE
SOUTH IN THE LATE AFTERNOON OR EARLY EVENING.

THIS TROUGH WILL BE THE MAJOR INFLUENCE ON THE REGION THROUGH THE
NEXT COUPLE DAYS...WITH THE EASTERN HALF OF UTAH SEEING
PRECIPITATION ASSOCIATED WITH THIS STORM BOTH TUESDAY AND
WEDNESDAY. TUESDAY WILL LIKELY PRESENT THE BIGGEST THREAT OF FLASH
FLOODING...ESPECIALLY ACROSS THE SOUTHERN HALF OF UTAH...AS
PRECIPITABLE WATER VALUES ARE FORECAST TO EXCEED AN INCH ALONG THE
UTAH/ARIZONA BORDER.

ISSUED A MINOR FORECAST UPDATE EARLIER THIS MORNING...PRIMARILY
TO TWEAK POPS. THE BIGGEST CHANGE WAS INTRODUCING POPS TO THE SAN
RAFAEL SWELL FOR THIS AFTERNOON...WITH THE HRRR SHOWING STORMS
MOVING OFF THE HIGHER TERRAIN OF CENTRAL UTAH. OTHERWISE...THE
FORECAST IS IN GOOD SHAPE...AND NO FURTHER UPDATES ARE PLANNED.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO INCREASE
FROM THE SOUTH BETWEEN 16Z AND 18Z...BUT THERE IS A CHANCE WINDS
SIMPLY REMAIN UNDER 8 KNOTS UNTIL THE SWITCH TO NORTHERLY WINDS.
THIS WIND SWITCH IS EXPECTED BETWEEN 21Z AND 23Z. THERE IS A 20
PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL BEFORE 00Z
TUESDAY...BUT MOST STORMS SHOULD REMAIN WELL NORTH OF THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 25, 5:47 AM MDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 AM MDT MON AUG 25 2014

UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
547 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
MOUNTAINS AND NORTH. SCATTERED STORMS WILL DEVELOP OVER THE
SOUTHERN OUTLOOK AREA TONIGHT AND CONTINUE ACROSS THE NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE ENTIRE OUTLOOK AREA TUESDAY WITH A THREAT OF LOCAL
HEAVY RAIN. THE GREATEST THREAT OF FLASH FLOODING WILL BE OVER
THE SOUTH.

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
ACROSS THE NORTH AND EAST WITH DRIER CONDITIONS ACROSS THE SOUTH.
DRY CONDITIONS ARE EXPECTED AREA WIDE THURSDAY AND FRIDAY.

THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO
THE NORTHERN OUTLOOK AREA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 25, 2:19 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT MON AUG 25 2014

UTZ010-012-252100-
CASTLE COUNTRY UT-WASATCH PLATEAU/BOOK CLIFFS UT-
219 PM MDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DUCHESNE...NORTHWESTERN
CARBON AND SOUTHEASTERN UTAH COUNTIES UNTIL 300 PM MDT...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF HELPER...OR 20 MILES NORTHWEST
OF PRICE... MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE
POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE... HIGHWAY 6 THROUGH PRICE CANYON...AND
HIGHWAY 191 THROUGH INDIAN CANYON..ALONG WITH HELPER...COAL
CITY...CASTLE GATE AND KENILWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3962 11103 3976 11107 3996 11068 3971 11055
TIME...MOT...LOC 2016Z 248DEG 16KT 3969 11097

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:42 PM MDTSpecial Weather StatementSLCEmery33 min
Aug 24, 8:11 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 24, 9:01 PM MDTSpecial Weather StatementSLC29 min
Aug 24, 9:22 PM MDTSpecial Weather StatementSLCSummit38 min
Aug 24, 9:29 PM MDTSevere Thunderstorm WarningSLCSummit31 min
Aug 24, 9:46 PM MDTSpecial Weather StatementSLCCarbon44 min
Aug 24, 10:29 PM MDTSpecial Weather StatementSLCDuchesne46 min
Aug 24, 11:36 PM MDTSpecial Weather StatementSLCDuchesne39 min
Aug 25, 12:06 AM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 25, 12:15 AM MDTSpecial Weather StatementSLCDuchesne45 min
Aug 25, 2:19 PM MDTSpecial Weather StatementSLCCarbon41 min
Aug 25, 3:04 PM MDTSpecial Weather StatementSLCCarbon41 min
Aug 25, 3:45 PM MDTSpecial Weather StatementSLCDuchesne45 min
Aug 25, 5:06 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 25, 5:17 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne, Emery43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.